Antdepressants - side effects?
I am male and have been taking an SRI antidepressant for almost 4 weeks now. My GP said that side effects were uncommon but I have had sweating at night and general sleep problems. Thankfully these effects have diminished but I am still having sexual problems since commencing the medication. I was wondering will these effects go away or will they persist for the duration of the prescription?
The acronym SRI stands for serotonin re-uptake inhibitor, which is a convoluted technical way of saying that the antidepressant works by increasing the amount of serotonin in the central nervous system. Increasing the amount of serotonin in the system results in an improvement in mood and a gradual reduction in the symptoms of depression. However, some men do suffer from sexual difficulty while using SRIs. These difficulties can include erectile failure and inability to ejaculate. Some men are not too bothered by these symptoms at first because their sex drive may be low as a result of their depression. The sexual side effects can persist for the duration of treatment and if they are unacceptable there are alternative classes of antidepressant drugs that can be used. Once the drug is stopped on completion of treatment the side effects subside.